Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 274, NWS St. Louis, MO

September 19, 2005Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 19, 2005, 8:57 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 8:57 PM CDT (01:57 UTC)
Expired
Sep 19, 2005, 9:20 PM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Monroe County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 9:00 PM CDTTSTM WND DMGFairview Heights, ILSEVERAL LARGE TREE LIMBS WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1893 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1893 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 200157
SVRLSX
ILC133-163-200245-
/O.NEW.KLSX.SV.W.0274.050920T0157Z-050920T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 945 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COLUMBIA...AND MOVING EAST
  AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLSTADT
  CENTREVILLE
  SMITHTON
  BELLEVILLE
  SWANSEA
  FREEBURG
  SHILOH
  MASCOUTAH
  SCOTT AFB
  NEW ATHENS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3822 8989 3831 8992 3832 9002 3835 9005
      3837 9013 3838 9031 3847 9026 3853 9026
      3860 9018 3866 9018 3865 8971 3822 8972

$$

CVKING
1 follow-up statement
000 
WWUS53 KLSX 200220
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
920 PM CDT MON SEP 19 2005

ILC133-163-200230-
/O.CAN.KLSX.SV.W.0274.000000T0000Z-050920T0245Z/
MONROE IL-ST. CLAIR IL-
920 PM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR ST. CLAIR AND NORTH CENTRAL
MONROE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3822 8989 3831 8992 3832 9002 3835 9005
      3837 9013 3838 9031 3847 9026 3853 9026
      3860 9018 3866 9018 3865 8971 3822 8972

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:25 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 19, 3:25 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT MON SEP 19 2005

.DISCUSSION...
CONCERNS THIS PKG TO BE CNVCTN ACTVTY THIS EVE/TNGT AND THEN
EFFECT TRACK OF RITA TO HAVE ON POPS IN XTNDD. UA MDLS INITIALIZED
FAIR WITH NAM 12Z 85H ABT 30M HI OVR FA. AT 500MB S/WV OVR GT LKS
LIFTING QUICKLY NE WITH FLWG WV COMING OUT OF NRN PLNS TO MOV E.
QSTNRY 500MB HI OVR LA TO BGN RETROGRADING TO TX AND THEN QSTNRY
AGAIN WITH MAIN BAND OF WLYS ACRN NRN TIER U.S. AT LWR LVLS 85H
TROF XTNDD FM SRN MN SW INTO TX/OK PHNDL. STG WAA AHD OF TROF HAS
PUSHED AFTN TEMPS INTO UPR 80S/LWR 90S THIS AFTN. THIS AIRMASS VRY
UNSTABLE WITH SBCAPES 3500-4500 ACRS RGN AND LIS -6/-8. SQLN HAS
DVLPD ALG CDFNT OVR NRN MO/WRN IL AND WL MOV SE DURG EVE AND TNGT.
STGR TSRA MAY CONTAIN DAMAGING WNDS AND LRG HAIL. AMASS BHND FNT
HAS LWR RH AND SUM 5-10F COOLER TEMPS. TEMPS ON TUE TO STIL BE ABV
NRML WITH MSTLY CLR SKIES AND LGT NELY SFC WNDS AS SFC HI BLDS OVR
RGN.

FOR XTNDD NXT CHC FOR PCPN TO BE FRI/SAT FOR NRN ZNS AS S/WV MOVS
ACRS TO N. HV FOLLOWED GFS GUID ON TRACK OF RITA AND INCRSD CLDS
AND POPS IN SRN ZNS SUN NGT. TEMPS TO RMN ABV NRML THRU XTNDD WITH
MAXES IN MID/UPR 80S THRU WKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        68  87  63  89 /  80  10  10  10
QUINCY          61  85  58  86 /  80  10  10  10
COLUMBIA        64  87  60  88 /  80  10  10  10
JEFFERSON CITY  64  87  61  88 /  80  10  10  10
SALEM           65  86  57  85 /  80  10  10  10
FARMINGTON      67  85  56  87 /  80  10  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WDB
Hazardous weather outlook, Sep 19, 3:13 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT MON SEP 19 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
313 PM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES ACROSS THE REGION. THE MAIN THREAT FROM ANY STORM
THAT BECOMES SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN TO MUCH OF THE AREA FRIDAY
THROUGH SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

CVKING

In the hours before

Local storm report, Sep 19, 8:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     5 SW NEW MELLE          38.66N 90.95W
09/19/2005                   ST. CHARLES        MO   AMATEUR RADIO

            A FEW TREES AND SEVERAL LARGE TREE LIMBS BLOWN DOWN NEAR
            THE INTERSECTION OF HIGHWAY T AND HIGHWAY D.

0755 PM     TSTM WND DMG     6 SSW OFALLON          38.70N 90.75W
09/19/2005                   ST. CHARLES        MO   TRAINED SPOTTER

            POWER LINES BLOWN DOWN IN WINGHAVEN SUBDIVISION.

0755 PM     TSTM WND DMG     3 S WENTZVILLE          38.77N 90.86W
09/19/2005                   ST. CHARLES        MO   TRAINED SPOTTER

            NUMEROUS TREE LIMBS BLOWN DOWN. WINDS ESTIMATED AROUND 60
            MPH.

0800 PM     TSTM WND DMG     ST. PETERS              38.78N 90.61W
09/19/2005                   ST. CHARLES        MO   AMATEUR RADIO

            NUMEROUS TREE LIMBS BLOWN DOWN JUST SOUTH OF MID RIVERS
            MALL.

&&

BYRD
Local storm report, Sep 19, 8:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 W HERMANN             38.70N 91.49W
09/19/2005                   GASCONADE          MO   AMATEUR RADIO

            TREES BLOWN DOWN...BLOCKING HIGHWAY 100 BETWEEN GASCONADE
            AND HERMANN.

0752 PM     HAIL             3 SE COLUMBIA           38.92N 92.29W
09/19/2005  1.00 INCH        BOONE              MO   TRAINED SPOTTER

            AT THE INTERSECTION OF HIGHWAY 63 AND ROUTE AC.

&&

BYRD
Local storm report, Sep 19, 8:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     2 SSE ST. PETERS        38.75N 90.59W
09/19/2005                   ST. CHARLES        MO   CO-OP OBSERVER

            BRADFORD PEAR TREE SNAPPED OFF SEVERAL FEET ABOVE THE
            GROUND.

0810 PM     NON-TSTM WND DMG 1 SW ST. CHARLES        38.78N 90.53W
09/19/2005                   ST. CHARLES        MO   TRAINED SPOTTER

            SEVERAL TREE LIMBS BLOWN DOWN NEAR THE INTERSECTION OF
            I-70 AND HIGHWAY 94.

&&

BYRD
Special weather statement, Sep 19, 8:41 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
841 PM CDT MON SEP 19 2005

ILZ096>097-MOZ035>036-200245-
BROWN-PIKE-PIKE-RALLS-
841 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 802 FOR THE FOLLOWING AREA...

IN ILLINOIS THIS CANCELS 2 COUNTIES

IN WEST CENTRAL ILLINOIS

BROWN IL... PIKE IL...

IN MISSOURI THIS CANCELS 2 COUNTIES

IN NORTHEAST MISSOURI

PIKE... RALLS...

THIS INCLUDES THE CITIES OF...BOWLING GREEN.

ILZ058>060-064>065-098>100-MOZ041>042-047>052-059>064-
200400-
BOND-CALHOUN-FAYETTE-GREENE-JERSEY-MACOUPIN-MADISON-MONTGOMERY-
AUDRAIN-BOONE-CALLAWAY-COLE-FRANKLIN-GASCONADE-LINCOLN-MONITEAU-
MONTGOMERY-OSAGE-ST CHARLES-ST LOUIS-WARREN-ST LOUIS CITY-
841 PM CDT MON SEP 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 802 REMAINS VALID UNTIL 11 PM
CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES

IN SOUTH CENTRAL ILLINOIS

BOND IL... FAYETTE IL... MONTGOMERY IL...

IN SOUTHWEST ILLINOIS

CALHOUN IL... GREENE IL... JERSEY IL...
MACOUPIN IL... MADISON IL...

IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL MISSOURI

AUDRAIN... BOONE... CALLAWAY...
COLE... MONITEAU... OSAGE...

IN EAST CENTRAL MISSOURI

FRANKLIN... GASCONADE... LINCOLN...
MONTGOMERY... ST. CHARLES... ST. LOUIS...
WARREN...

IN MISSOURI THIS WATCH INCLUDES 1 INDEPENDENT CITY

IN EAST CENTRAL MISSOURI

ST. LOUIS CITY...

THIS INCLUDES THE CITIES OF...COLUMBIA...EDWARDSVILLE...
JEFFERSON CITY...LITCHFIELD...MEXICO...ST CHARLES...ST LOUIS...
UNION AND VANDALIA.
Local storm report, Sep 19, 8:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
843 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     2 NE GODFREY            38.99N 90.16W
09/19/2005                   MADISON            IL   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS BLOWN DOWN.

&&

BYRD
Local storm report, Sep 19, 8:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     HERMANN                 38.70N 91.43W
09/19/2005                   GASCONADE          MO   LAW ENFORCEMENT

            SEVERAL LARGE TREE BRANCHES AND TREES BLOWN DOWN IN
            TOWN...BLOCKING A FEW STREETS.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:23 PM CDTSevere Thunderstorm WarningLSXMadison45 min
Sep 19, 9:35 PM CDTSevere Thunderstorm WarningLSXMarion10 min
Sep 20, 12:27 AM CDTFlash Flood WarningLSXWashington4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.